Maine, 2017

Winter Storm in Maine, December 25, 2017

December 25, 2017 · NWS CAR · 12 events in 12 counties and zones

Explosively intensifying low pressure tracked across the Gulf of Maine to the Maritimes during the 25th. The low brought heavy snow to much of the region.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Explosively intensifying low pressure tracked across the Gulf of Maine to the Maritimes during the 25th. The low brought heavy snow to much of the region. Snow developed across the region through the early morning hours of the 25th then persisted into the afternoon. Snow rates of 1 to 3 inches per hour at times occurred across Downeast areas along with thunder snow. Warning criteria snow accumulations occurred from the late morning into the early afternoon hours. The heaviest storm total snow accumulations occurred in an area from Bangor...to Topsfield...to Houlton and Greenville with generally 10 to 17 inches. Accumulations across much of the remainder of northern Maine ranged from 6 to 11 inches...though lesser totals occurred across extreme northwest areas. Wind gusts of 30 to 40 mph produced extensive blowing and drifting snow. A transition to a wintry mix and rain limited snow accumulations along the Downeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 25, 4:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 25, 4:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
453 AM EST Mon Dec 25 2017

.SYNOPSIS...
A Nor'easter will track across the Gulf of Maine on Christmas.
A cold front will cross the region Tuesday. Arctic high pressure
then builds toward the region Wednesday into Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Nor'easter on Christmas...
Bombogenesis is underway today the Nor'easter deepens over 25mb
from the current time through tonight. Pressure falls are
currently greatest just south of Cape Cod and the low is
forecast to move towards the Down East coast and into coastal New
Brunswick by late afternoon. A negatively tilted upper trough
associated with the low will become a small scale cut-off upper
low as it crosses the forecast area. The cold air aloft will
create some elevated instability and the exit region to an upper
jet will create a favorable environment for thundersnow. Right
now, it appears that the Down East region will be the most
likely location for thundersnow this morning, but will hold off
inclusion into the forecast right now. As the storm develops and
taps into deep Atlantic moisture, heavy banded snow will push
northward from coastal zones towards northern Aroostook during
the day with snowfall rates of 1 to 3 inches an hour. Have
specified heavy snow through the morning for much of the
area...moving to northern zones in the afternoon. Snow ratios
will be favorable with strong omega in the dendritic growth
zone...especially in a corridor from southern Piscataquis
towards Houlton and Mars Hill later this morning into early
afternoon. Will go with ratios in the 14-16 to one range for
locations north of Bangor and the Down East region...even with
some reductions due to high winds. These winds will cause
blowing and drifting through the day. The combination of the
winds and heavy snowfall rates will cause very hazardous driving
conditions today. Temporary white- out conditions are possible.
Overall snow amounts have been increased slightly with this
update...except towards the immediate coast. Around a foot is
currently expected from southern Piscataquis County towards
Houlton and Presque Isle. In the coastal zones, snow will change
to rain or sleet for the immediate coast and outer islands. As
a result, the snow total forecast has a sharp gradient from one
to eight inches. The snow will end later in the afternoon as the
H700 low moves east out of northern zones, but blowing and
drifting snow will likely be an issue tonight as strong W to NW
winds continue.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A cold front will cross the region Tuesday with partly/mostly
cloudy skies along with a slight chance of snow showers across
the north and mountains, with partly cloudy skies Downeast.
Arctic air will move across the region in the wake of the cold
front. Strong low pressure will remain near Labrador Tuesday
night through Wednesday night with high pressure located to the
west. The pressure gradient between the high and low will keep
gusty winds across the region Tuesday night into Wednesday
night. The gusty winds and very cold temperatures will produce
dangerous wind chills Tuesday night through Wednesday night.
Wind Chill Warnings/Advisories will be needed across the
forecast area Tuesday night through Wednesday night. High
temperatures Wednesday will range from around zero to 5 below
zero north, to 5 to 10 above zero interior Downeast with 10 to
15 along the Downeast coast though wind chill temperatures will
be much colder. Otherwise, generally expect partly cloudy skies
north, with mostly clear skies Downeast, Tuesday night through
Wednesday night.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will build across the region later Thursday
through early Friday with gradually decreasing winds.
Uncertainty then develops Friday night through Sunday regarding
the development, timing and track of low pressure. Have kept a
chance of snow across the region Friday night into Sunday due to
the uncertainty. However, snow totals and the timing of the
best snow chances remain uncertain. Temperatures will remain at
much below normal levels Thursday through Sunday.
&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR conditions will give way to LIFR tempo VLIFR in
snow today. Heavy snowfall rates and blowing snow will make
runways treacherous. The snow will taper off from south to north
later this afternoon and all terminals will have prevailing VFR
conditions by late this evening through the rest of the night.
CAR and FVE may be affected by blowing snow through the evening.

SHORT TERM: Occasional MVFR conditions are possible across the
north and mountains Tuesday. Otherwise, generally expect VFR
conditions across the region Tuesday into Friday, though MVFR
conditions could begin to develop later Friday dependent on the
development of possible low pressure. Gusty west to northwest
winds are expected Tuesday into Thursday.
&&

.MARINE...
NEAR TERM: Decreased winds today as the low will track across
the coastal waters later this morning into the afternoon. As a
result, winds will be shifting directions all day before a
steadier west wind settles in tonight. There will be an initial
surge of east winds with some gusts nearing 50 kts and a second
period of stronger winds by later this afternoon as the low
departs. This second round of stronger winds will be northwest.
Will leave the storm warning in place for the outer waters. This
warning will need to be converted to a gale for tonight.

SHORT TERM: Strong small craft advisory to gale conditions are
expected across the waters Tuesday through Wednesday night.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for
     MEZ001>006.
     Winter Storm Warning until 5 PM EST this afternoon for MEZ010-
     011-015>017-031-032.
     Winter Storm Warning until 3 PM EST this afternoon for MEZ029-
     030.
MARINE...Gale Warning from 7 AM this morning to 9 PM EST this evening
     for ANZ052.
     Storm Warning from 7 AM this morning to 9 PM EST this evening
     for ANZ050-051.
&&

Near Term...MCW
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Norcross
Marine...MCW/Norcross
Hazardous weather outlook, Dec 25, 3:24 AM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
324 AM EST Mon Dec 25 2017

MEZ001>006-260830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
324 AM EST Mon Dec 25 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-011-015>017-031-032-260830-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
324 AM EST Mon Dec 25 2017

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-260830-
Coastal Hancock-Coastal Washington-
324 AM EST Mon Dec 25 2017

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-260830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
324 AM EST Mon Dec 25 2017

...STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-260830-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
324 AM EST Mon Dec 25 2017

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Northeast Aroostook

When
December 25, 6:00 AM EST to 2:30 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 12 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Northern Somerset

When
December 25, 6:00 AM EST to 2:30 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Northern Piscataquis

When
December 25, 6:00 AM EST to 2:30 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Northern Penobscot

When
December 25, 6:00 AM EST to 2:30 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Central Piscataquis

When
December 25, 6:00 AM EST to 2:30 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Southern Piscataquis

When
December 25, 6:00 AM EST to 2:30 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Southeast Aroostook

When
December 25, 6:00 AM EST to 6:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 13 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Central Penobscot

When
December 25, 6:00 AM EST to 6:30 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Northern Washington

When
December 25, 6:00 AM EST to 6:30 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches. Wind gusts of 30 to 35 mph caused significant blowing and drifting snow.

Winter Storm, Southern Penobscot

When
December 25, 6:00 AM EST to 6:30 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 17 inches. Wind gusts of 30 to 40 mph caused significant blowing and drifting snow.

Winter Storm, Interior Hancock

When
December 25, 6:00 AM EST to 6:30 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Wind gusts of 30 to 40 mph caused significant blowing and drifting snow.

Winter Storm, Central Washington

When
December 25, 6:00 AM EST to 6:30 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches. Wind gusts of 30 to 40 mph caused significant blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730851, 730853, 730854, 730855, 730856, 730857, 730858, 730859, 730860, 730861, 730863, 730864.